Continuing quetiapine

I restarted quetiapine on 19th February 2008 when I saw Dr I (in place of the usual doctor I was supposed to be seeing) at the Day Service. On 4th March 2008 I saw Dr X who I felt didn’t want me taking it and thought that an antidepressant (plus medications from before) would relieve my psychotic depression. In short, I disagreed and so stopped going to the Day Service and increased the quetiapine myself to 300mg. I then went to my GP Dr McD on 3rd April 2008 and told her what I’d done. She referred me back to my consultant Dr S, who I’m seeing this afternoon, and has continued the quetiapine at 300mg.

I’m not looking forward explaining the above to Dr S. I’m going to look like an arrogant idiot and someone with the dangerous idea that they know more about medication than their psychiatrist.

Even worse, I am really torn about whether I want to keep taking quetiapine. I’ve just realised by writing these dates here that I’ve only been on the 300mg for about a month or so. And I have been taking it very inconsistently. I have not given it a fair trial to see if the side-effects reduce to a manageable level. But I don’t know if I’m willing to try and put it all the effort required to give it a fair trial. I only have so much energy (surely that’s a fair thing to say?) and I don’t know if I can.

The advantages of continuing taking quetiapine:

  • Reduces depersonalisation (though hasn’t got rid of it like last summer and depersonalisation is also helped by psychotherapy)
  • Got rid of manic symptoms last summer
  • Cures my gut symptoms (though currently reboxetine is doing that too)
  • Seem to loose weight on it and definitely don’t gain weight like with other antipsychotics
  • Don’t have the sleeplessness side-effects from the reboxetine

The disadvantages of continuing taking quetiapine:

  • I can’t wake up until 12 hours after I have taken it the previous evening unless my partner makes me physically get out of bed
  • Until about 10 hours after I have taken it the previous evening I feel drunk and am clumsy and disorientated
  • After I wake up it takes a couple of hours before I feel fully awake
  • I can’t make myself stay awake for more than an hour after taking a dose
  • I can’t make a routine for sleep
  • I think the excessive sleeping is contributing to my depression
  • I can’t make a routine for activities because the sedation takes up so much time
  • I feel really embarrassed by the above

I also have in the back of my mind that I am just completely fucking sick of taking any medication. I am sick of the valproate side-effects and the reboxetine sleeplessness. Perhaps my best plan would be to see how things go with Dr S and simply keep taking the quetiapine intermittently like I am currently. Actually, no, the current situation isn’t an option because I can’t get into a routine for sleep and activities which I need to do to recover from the depression. Oh yes, and have a FUCKING LIFE. I wish I had Dr McL as my psychiatrist. I remember her saying that I could come off all my medication if I wanted to and she would help me pick up the pieces afterwards. She made it clear, obviously, what she thought of the idea but at least I felt like I had a choice.

I want to run away so much. I feel so trapped by all this.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: